Iowa, 2011

Hail in Iowa, April 19, 2011

April 19, 2011 · NWS DMX · 1 event in 1 county or zone

Low pressure developed to the southwest of Iowa during the overnight hours of the 18th into the 19th. A large area of thunderstorms formed north of a warm front extending east out of the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure developed to the southwest of Iowa during the overnight hours of the 18th into the 19th. A large area of thunderstorms formed north of a warm front extending east out of the low. The storms in Iowa were sub-severe and produced some hail. Three quarter inch diameter hail was reported on the south side of the Des Moines Metro area during the morning rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 5:30 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 19, 5:30 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT TUE APR 19 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
AREA OF LOW PRESSURES CURRENTLY LOCATED IN KANSAS WILL HAVE
SIGNIFICANT IMPACT ON WEATHER ACROSS CENTRAL IOWA TODAY.
CURRENTLY...WARM FRONT ASSOCIATED WITH LOW IS ACROSS NORTHERN KANSAS
AND NORTHERN MISSOURI. CONVECTION HAS BEEN ONGOING ALONG BOUNDARY
INTO SOUTHERN NEBRASKA AND MISSOURI. THIS WILL PUSH INTO SOUTHERN
IOWA THROUGHOUT THE MORNING AS LOW PUSHES EASTWARD. STORMS ARE
ELEVATED...WITH LIMITED SURFACE DYNAMICS. HOWEVER...STORMS COULD
BECOME MARGINALLY SEVERE THIS MORNING. NEXT BEST CHANCE FOR SEVERE
WEATHER WILL BE IN THE AFTERNOON HOURS...HOWEVER...LOW WILL HAVE
PULLED NORTH AND EAST...AND SO THREAT WILL BE LIMITED TO EXTREME
EASTERN AND SOUTHERN PORTIONS OF CWA. STORMS IN THIS AREA SHOULD
REMAIN ELEVATED WITH HAIL AND WINDS BEING THE MAIN THREAT.

ADDITIONALLY...ON GOING PRECIPITATION WILL PERSIST...WITH RAIN
CHANGING OVER TO SNOW ACROSS THE NORTH THIS MORNING. TIMING OF
CHANGE OVER WILL DETERMINE SNOWFALL TOTALS...TRANSITION WILL BE
AFTER 12Z...AS TROUGH PUSHES EASTWARD AND COLDER AIR OVERTAKES IOWA.
GOOD FORCING AND FRONTOGENESIS SETS UP ACROSS NORTHERN HALF OF CWA
THROUGHOUT THE MORNING AND AFTER...WHICH WILL ALLOW FOR IMPRESSIVE
SNOWFALL FOR APRIL. HAVE WINTER WEATHER ADVISORY IN PLACE FOR THE
NORTH...COULD SEE SNOWFALL TOTALS BETWEEN 4 TO 6 INCHES ACROSS THE
ADVISORY AREA. APPEARS MAX QPF AMOUNTS WILL BE JUST SOUTH OF THE
ADVISORY. IF CHANGE OVER OCCURS MORE QUICKLY OR MAX QPF SHIFTS
NORTH...SNOWFALL TOTALS COULD BE HIGHER AND UPGRADE TO WINTER STORM
WARNING WOULD BE POSSIBLE.

HAVE KNOCKED HIGH TEMPERATURES DOWN A FEW DEGREES...WITH HIGHS WELL
BELOW SEASONAL AVERAGE.

.LONG TERM /TONIGHT THROUGH MONDAY/...
STORM WILL BE EXITING THE AREA THIS EVENING WITH BEST LIFT QUICKLY
PULLING NORTHEAST. EXITING UPPER LEVEL FRONT... AND TROWAL/DEF AXIS
MAY BRING LIGHT ADDITIONAL ACCUMS ACROSS THE NORTH AREA THROUGH THE
EVENING...WITH SOME MINOR BLOWING SNOW...THOUGH WHATEVER DOES
ACCUMULATE SHOULD BE FAIRLY WET GIVEN THE SNOW:WATER RATIOS AND THE
TIME OF YEAR. WITH SOME COLD AIR ADVECTION FOLLOWING THE
STORM...TEMPS TONIGHT WILL DROP INTO THE 20S NORTH WITH PARTIAL
CLEARING SKIES OVER THE WEST AND SOUTH AFTER MIDNIGHT...NORTH WILL
TAKE LONGER. RAIN WILL BECOME MIXED AND POSSIBLY CHANGE TO SOME
LIGHT RAIN/SNOW SOUTH PRIOR TO ENDING AFTER MIDNIGHT. COOL DAY ON
WED AS SUN RETURNS FOR A BIT OVER THE REGION. WITH HIGH SLIDING INTO
THE STATE WED EVENING...QUIET WEATHER WILL CONTINUE WITH TEMPS IN
THE MID TO UPPER 20S FAR NORTH...FROST/FREEZE POTENTIAL THERE WITH
LOWER TO MID 30S IN THE FAR SOUTH. NEXT SYSTEM QUICKLY ARRIVES INTO
THE REGION BY THURSDAY AND FRIDAY WITH WARM AIR ADVECTION RAINS
THURSDAY AND SCT THUNDER FOR THURS NIGHT AND FRIDAY. MODELS STILL AT
ODDS AS TO HOW FAR NORTH TO BRING WARM FRONT ON FRIDAY. CURRENT
INDICATIONS ARE THAT SOUTHEAST THIRD MAY BE GETTING INTO THE WARM
SECTOR AS THE STORM PULLS THROUGH. AFTER A QUICK BREAK SATURDAY AND
PART OF SUNDAY...NEXT STRONGER SYSTEM WILL ARRIVE INTO MONDAY.
ACTIVE WEATHER TO CONTINUE WITH NEXT FEW STORMS LIKELY TO BE ALL
LIQUID.

&&

.AVIATION 19/12Z...
AREA OF LOW PRESSURE WILL PUSH EASTWARD ACROSS MISSOURI TODAY. THIS
WILL SPREAD A LARGE AREA OF PRECIPITATION ACROSS ALL SITES.
PRECIPITATION IN THE NORTH AT KMCW AND KALO WILL BE RAIN QUICKLY
CHANGING TO SNOW. WITH KFOD...KDSM AND KOTM SEEING ALL RAIN.
CEILINGS WILL BE MVFR TO IFR THROUGHOUT THE PERIOD...WITH LOW
VISIBILITIES IN HEAVIER PRECIPITATION WHICH WILL FALL DURING THE
LATE MORNING AND EARLY AFTERNOON PERIOD. WINDS WILL BE FROM THE EAST
TO NORTHEAST...SHIFTING TO THE WEST AFTER 00Z. WINDS WILL BE BREEZY
AND GUSTY. KOTM COULD SEE THUNDERSTORMS EARLY IN THE PERIOD...AND
THEN AGAIN AFTER 18Z. THUNDER SHOULD NOT REACH KDSM BUT WILL STILL
MENTION CB WITH THUNDERSTORMS IN SOUTHERN IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 9 AM CDT WEDNESDAY FOR
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.
&&

SHORT TERM...WILKINS
LONG TERM...REV
AVIATION...WILKINS
Hazardous weather outlook, Apr 19, 3:04 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT TUE APR 19 2011

IAZ070>075-081>086-092>097-200915-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
404 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH SOME
SMALL HAIL POSSIBLE...ESPECIALLY THIS MORNING ACROSS THE SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FROM
THURSDAY NIGHT INTO FRIDAY. THE THREAT OF SEVERE WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ023>028-033>039-044>050-057>062-200915-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
404 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW TODAY WITH SOME LIGHT ACCUMULATIONS POSSIBLE
ALONG AND NORTH OF HIGHWAY 20. TRAVEL IS NOT EXPECTED TO BE IMPACTED
TO ANY GREAT DEGREE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ALONG
AND SOUTH OF HIGHWAY 20 THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ004>007-015>017-200915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
404 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOWFALL WILL BE POSSIBLE TODAY INTO EARLY WEDNESDAY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA
DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

RIVER FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF THE
UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOWFALL WILL BE POSSIBLE EARLY TONIGHT INTO WEDNESDAY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA
DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE APPRECIATED.

REV

In the hours before

Special weather statement, Apr 19, 3:13 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT TUE APR 19 2011

IAZ092>095-191115-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...BEDFORD...MOUNT AYR...LEON...CORYDON
413 AM CDT TUE APR 19 2011

...THUNDERSTORMS WITH SMALL HAIL MOVING INTO SOUTHERN IOWA EARLY
THIS MORNING...

SCATTERED THUNDERSTORMS ARE MOVING NORTH OUT OF MISSOURI INTO
SOUTHERN IOWA THIS MORNING. THE STORMS MAY CONTAIN PEA TO PENNY
SIZED HAIL AND CREATE WIND GUSTS TO 45 MPH AS THEY MOVE INTO THE
SOUTHERN COUNTIES OF THE REGION. THE STORMS ARE EXPECTED TO WEAKEN
AS THEY MOVE NORTH...BUT MAY STILL PRODUCE SOME SMALL HAIL FOR THE
NEXT 30 TO 45 MINUTES. THE STRONGEST STORM WILL MOVE THROUGH
TAYLOR AND RINGGOLD COUNTIES BY 515 AM CDT. THE STORMS ARE MOVING
TO THE NORTHEAST AT NEARLY 50 MPH.

REV
Special weather statement, Apr 19, 5:28 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
628 AM CDT TUE APR 19 2011

IAZ081>086-092>097-191330-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
628 AM CDT TUE APR 19 2011

SCATTERED THUNDERSTORMS ARE MOVING NORTH OUT OF MISSOURI INTO
SOUTHERN IOWA THIS MORNING. THE STORMS MAY CONTAIN PEA TO PENNY
SIZED HAIL AND CREATE WIND GUSTS TO 45 MPH AS THEY MOVE INTO THE
SOUTHERN COUNTIES. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE
NORTH...BUT MAY STILL PRODUCE SOME SMALL HAIL FOR THE NEXT 30 TO
60 MINUTES. THE STRONGEST STORM WILL MOVE THROUGH WAYNE AND
APPANOOSE COUNTIES BY 715 AM CDT. THE STORMS ARE MOVING TO THE
EAST NORTHEAST AT NEARLY 35 MPH.

REV

The radar

The Des Moines radar (KDMX), 24 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
April 19, 7:27 AM CST
Where
Polk County, 1.7 mi ENE of Ft Des Moines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.540, -93.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285037.